Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urology Topics

Question: Question about effect stones have on kidneys


 tannilisa - Tue Jul 12, 2005 2:47 pm

I have kidney stones that form very rapidly and often grow rather large in both kidneys, I have had numerous lithotripsy procedures done and I wondered if these repeated litho's have any effect on the kidneys after awhile? is it safe to do over a long period of time?

Thanks
Tanya :)
 Dr. Anthony Solomon - Wed Jul 13, 2005 7:15 pm

Here is an unedited version of an article I found published in 2002, which answers your question.

Complications of lithotripsy (ESWL) may include the following:

The most common complication is blood in the urine, which lasts for a few days after treatment. To reduce the chances of bleeding, doctors usually tell patients to avoid taking aspirin and other NSAIDs, which can promote bleeding, for seven to 10 days before the treatment.
Bruising and minor discomfort due to the shock waves are common in the back or abdomen.
Sometimes the stone is not completely fragmented with one treatment, and additional treatments then may be required. Inability to pass stone fragments may also be a particular problem in patients who have cysts or other kidney abnormalities.
Its safety for small or abnormal kidneys is not fully known. For example, ESWL appears to be safe for children, although a 2001 study reported temporary damage in the kidney tubules after treatment. It is not known if this complication has any long-term consequences. Experts recommend minimizing as much as possible the impact and number of shocks in young people. If more than one treatment is needed, there should be a waiting period of at least 15 days between sessions.

I hope the information is helpful.


Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us